Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 215, NWS Grand Forks, ND

September 28, 2008Grant County, Otter Tail County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 28, 2008, 3:52 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2008, 3:52 PM CDT (20:52 UTC)
Expired
Sep 28, 2008, 4:24 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Grant County, MN, Otter Tail County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 188 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2008-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2008-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:09 PM CDT, 43 minutes earlier.

Area forecast discussion, Sep 28, 3:09 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
309 PM CDT SUN SEP 28 2008

.SHORT TERM...
CHALLENGES FOR THE FORECAST IN THE SHORT TERM WILL BE TEMPERATURES
AFTER THE POPS THIS EVENING AND TONIGHT. MODELS IN GOOD AGREEMENT
WITH SYNOPTIC FEATURES. 12Z UPPER AIR ANALYSIS SHOWS 500MB LOW
OVER EAST CENTRAL SASKATCHEWAN AND WEST CENTRAL MANITOBA. AT 20Z ASSOCIATED
SFC LOW PRESSURE SYSTEM IS CENTERED OVER NORTHERN PORTIONS OF LAKE
WINNIPEG WITH COLD FRONT STRETCHING FROM WINNIPEG TO CAVALIER TO
JAMESTOWN.

COLD FRONT IS EXPECTED TO CONTINUE TO THE EAST AND PUSH THRU THE
FA BY 03-06Z. MODEL SOUNDINGS SHOW MOISTURE VERY LIMITED IN THE
LOW LEVELS. THERE IS SOME LITTLE ELEVATED INSTABILITY CONFINED TO
MY FAR EAST BY 00Z. SO KEPT THE SLIGHT CHANCE OF ISO THUNDER IN
THE FORECAST. AS FOR MIN TEMPS TONIGHT WITH NW WINDS AND DECENT
MIXING SHOULD LIMIT RADIATIONAL COOLING.

500MB PATTERN AMPLIFIES WITH SHORT WAVE DIGGING ACROSS THE GREAT
LAKES REGION WITH INTER-MOUNTAIN RIDGE PUSHING UP INTO THE CANADIAN
ROCKIES. THIS WILL SET UP DRY NW FLOW FROM MONDAY TO WEDNESDAY WITH
MORNING LOWS GOVERNED BY HIGH PRESSURE WIND FIELDS. TUESDAY AM IS
EXPECTED TO THE THE COOLEST WITH HIGH PRESSURE OVER THE FA. KEPT
THE MENTION OF FROST ACROSS THE ENTIRE CWA. THE CYCLONIC FLOW
WILL SET UP A FAIRLY TIGHT BAROCLINIC ZONE AT 850MB...KEEPING
DAYTIME TEMPS LOWER ACROSS THE E AND NEAR NORMAL FOR THE VALLEY
AND ABOVE NORMAL FOR THE WEST TUESDAY AND WEDNESDAY.

.LONG TERM (THU TO SUN)... MODELS REMAIN IN PRETTY GOOD AGREEMENT
FOR EARLY PART OF THE EXTENDED FORECAST...WITH NW FLOW AT 500 MB
DOMINATING. DIFFERENCES THEN ARISE FOR THE WEEKEND IN REGARDS TO
HOW FAST THE RIDGE WILL MOVE THROUGH THE N PLAINS. THUS...ENDED UP
USING A MODEL COMPROMISE FOR LATER PERIODS. HOWEVER...WITH SURFACE
HIGH PRESSURE DOMINATING THE N PLAINS FROM THU INTO SUN...WAS ABLE
TO KEEP THE EXTENDED FORECAST DRY. TEMPERATURES SHOULD CONTINUE
NEAR TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...
IFR CIGS HAVE LIFTED TO MVFR WITH HIGHER VFR DECKS ABOVE. ONCE FRONT
PASSES THROUGH THE AREA THIS EVENING...EXPECT SOME CIRRUS TO REMAIN
OVERNIGHT WITH NW WINDS HOLDING AROUND 10 KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JK/NG
Hazardous weather outlook, Sep 28, 6:24 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
624 AM CDT SUN SEP 28 2008

MNZ001>009-013>017-022>024-027>032-040-291130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-
624 AM CDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF THE RED
RIVER VALLEY DURING THE AFTERNOON HOURS. THE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FROST IS POSSIBLE TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ006>008-014>016-024-026>030-038-039-049-052>054-291130-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-
SARGENT-RICHLAND-WESTERN WALSH COUNTY-
619 AM CDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FROST IS POSSIBLE TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Local storm report, Sep 28, 3:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
347 PM CDT SUN SEP 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             1 E LAMARS              45.96N 96.67W
09/28/2008  E1.00 INCH       RICHLAND           ND   PUBLIC

            QUARTER SIZED HAIL 1 MI EAST OF LAMARS ELEVATOR

&&

SPEICHER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 3:30 PM CDTSevere Thunderstorm WarningFGFWilkin34 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.